Anyone having trouble taking iron?

Discussion in 'Pregnancy - Third Trimester' started by aaaaa, Nov 18, 2011.

  1. aaaaa

    aaaaa Well-Known Member

    Joined:
    Mar 12, 2011
    Messages:
    710
    Likes Received:
    0
    My bloods came back last week that my bloodcount was low, so my OB put me on Corvita. It is a prescription iron/folic acid/B vitamin pill.

    It is killing me! I have given it a week to see if my body will get used to it, but it is just getting worse. About an hour after I take it, I feel like my stomach and esophagas are literally on fire! I am a long-time sufferer of acid reflux (since WAY before pregnancy), and this is the worst I have experienced by far!

    I take my pill at lunch and this burning lasts thought the day, well into the night. Also, I have trouble drinking liquids after I take the pill. It will often come back up. I know I am not drinking enough.

    Pepcid (as recommended by my doctor from earlier in my pregnancy) helps a little, but not well at all.

    Lastly, I have a really bad cough that I know is at least partially due to the acid coming up at night. It is horrible! :(

    Anyone have experience with this? I will be calling my doctor tomorrow as I think I have endured enough, but I'd love to hear other experiences with this.
     
  2. tink30

    tink30 Well-Known Member

    Joined:
    Jan 30, 2011
    Messages:
    1,711
    Likes Received:
    0
    i wonder if its the iron tablet doing this or just that the acid has got worse?? my acid got so so bad 2 weeks ago and ive started iron tablets this week and cant see much of a difference in that respect. What i have been given is this disolvable tablet in water for the acid and its AMAZING..so go back to the doctors for sure xx
     
  3. Mb2012

    Mb2012 Mother of 1

    Joined:
    Jul 19, 2011
    Messages:
    711
    Likes Received:
    0
    Have you tried giving yourself like 20-30 minutes after your meal to take it? When I first started taking my iron pill I had something like the acid reflux problem you seem to be describing and it made my stomach cramp. I just assumed it was because I was taking my prenatal and iron at the same time after meals, so instead I started taking my prenatal then waiting a little while to take my iron that way I still had food on my stomach but not straight after.
     
  4. aaaaa

    aaaaa Well-Known Member

    Joined:
    Mar 12, 2011
    Messages:
    710
    Likes Received:
    0
    @ tink:
    Yes, the reflux is there to some extent anyway, but about an hour after I take the iron (without fail) this horrible burning starts and continues until basically the next morning. I'll be sure to call tomorrow and see if there's another pill that might be less potent. The medication actually has acid reflux listed as a possible side effect.

    I am so glad yours is better! I am also glad you are able to tolerate your iron. Best wishes to you :)
     
  5. aaaaa

    aaaaa Well-Known Member

    Joined:
    Mar 12, 2011
    Messages:
    710
    Likes Received:
    0
    Yes, I did try. I have tried taking it on a full stomach, and empty stomach (baaad idea), and after I have digested just a bit from a meal. I also started by taking the iron at night but the reflux kept me awake all night. Now I take it a little while after lunch.

    The drug information sheet that came with it says that many times side effects will go away as the body gets use to the medication, but I have waited just over a week now and no better. The medication also says that pregnant women should only take the drug if the doctor deems that the benefits outweigh the risks. It does not specify what those risks are. That's a little worrisome too!
     
  6. Berri

    Berri Well-Known Member

    Joined:
    Jul 16, 2011
    Messages:
    1,021
    Likes Received:
    0
    I had to start taking iron a couple of weeks ago and Dr recommended one that includes Vit C which supposedly helps with some of the iron side effects (like constipation and stuff); not sure if helps with reflux but might not hurt?
     
  7. Berri

    Berri Well-Known Member

    Joined:
    Jul 16, 2011
    Messages:
    1,021
    Likes Received:
    0
    double, sorry
     
  8. Berri

    Berri Well-Known Member

    Joined:
    Jul 16, 2011
    Messages:
    1,021
    Likes Received:
    0
    oops... triple... silly computer!
     
  9. AM&PM

    AM&PM A Little Preggers with #2

    Joined:
    Jul 14, 2008
    Messages:
    70
    Likes Received:
    0
    I take an iron supplement called Slow Fe, which is gradually absorbed/digested and hasn't given me any problems. Maybe ask.your doc about that one...
     
  10. tink30

    tink30 Well-Known Member

    Joined:
    Jan 30, 2011
    Messages:
    1,711
    Likes Received:
    0
    oh hope doc can put you on something gentler xx the acid is a nightmare isnt it... just feel so so horrible .. a few hours before im due my next drop in water tablet..it starts up.. and im literally dying to have the med to make it stop.. im down to 16 tabs left, i will be stalking that doctor very soon for more its called'' Ranitidine'' and the only thing that helps.. gavisgon does nothing for me now xx
     
  11. Nickyb90

    Nickyb90 Well-Known Member

    Joined:
    Jan 21, 2009
    Messages:
    146
    Likes Received:
    0
    i have a small slass of milk after taking mine an find it helps with acid xx
     
  12. Sonyalouise

    Sonyalouise Well-Known Member

    Joined:
    Aug 6, 2011
    Messages:
    530
    Likes Received:
    0
    I have been taking iron before pregnacey and have to take 2 a day now

    The only way I could stop from being sick and stomach pains was to the tablet with a glass of fresh orange juice as the vit C helps your body process the iron insted of it sat in your tummy causing the upset

    I always find for acid milk is always good about 30 mins after taking tablet but I don't get this so much anymore

    Hope u feel better soon xxx
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice